Alert archive / Iowa / Wind Advisories in 2009
Wind Advisory 1, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Jan 23, 2009, 7:02 AM CST for 27 counties in Iowa. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2009, 7:02 AM CST (13:02 UTC)
- Expired
- Jan 23, 2009, 11:00 AM CST
- In force
- 4 hr
- Issued by
- NWS Des Moines, IA
All 27 counties
Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cerro Gordo County, IA, Crawford County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Story County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.0 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -140 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KDMX 231302 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 702 AM CST FRI JAN 23 2009 IAZ004>007-015>017-023>028-033>039-044>050-231700- /O.NEW.KDMX.WI.Y.0001.090123T1302Z-090123T1700Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY... ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA... GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON... BOONE...AMES...MARSHALLTOWN...TOLEDO 702 AM CST FRI JAN 23 2009 ...WIND ADVISORY IN EFFECT UNTIL 11 AM CST THIS MORNING... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM CST THIS MORNING. NORTHWEST WINDS AS HIGH AS 25 TO 35 MPH AND GUSTS AROUND 45 MPH ARE LIKELY THIS MORNING. AS A RESULT OF THE STRONG WINDS...BLOWING AND DRIFTING SNOW WILL OCCUR...REDUCING VISIBILITY TO ONE HALF MILE AT TIMES IN THE OPEN AREAS. A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ MOYER
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Jan 23, 5:34 AM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Jan 23, 5:34 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 534 AM CST FRI JAN 23 2009 UDPATED AVIATION DISCUSSION .SHORT TERM...TODAY BIG STORY FOR TODAY IS THE LEADING EDGE OF ARCTIC HIGH PRESSURE THAT WILL BE SURGING SOUTHEAST ACROSS IOWA...REMINDING US THAT IT IS STILL JANUARY. THE PRIMARY SURFACE COLD FRONT IS ALREADY EAST OF THE AREA...BUT THE REAL SURGE OF COLD ADVECTION DOES NOT REALLY BEGIN ACROSS THE NORTH UNTIL CLOSER TO SUNRISE...AND FARTHER SOUTH AFTER NOON. 850 MB TEMPS GO FROM -6C TO +6C NORTH-SOUTH AT 12Z TO -18C TO -8C AT 00Z. EXCEPT FOR ONLY A COUPLE OF DEGREES OR SO OF RISE ACROSS THE SOUTH THIS MORNING...TEMPERATURES WILL BE FALLING THROUGH THE DAY. NORTHWEST WINDS WILL BE BRISK AND GUSTY...MAKING IT FEEL EVEN COLDER. WITH THE INITIAL SURGE...WIND SPEEDS WILL LIKELY EXCEED 30 MPH WITH GUSTS CLOSE TO 45 MPH EARLY THIS MORNING. HOWEVER...THE DURATION OF SUCH SPEEDS SHOULD BE TOO SHORT TO WARRANT AN ADVISORY. WIND CHILL VALUES BY LATE AFTERNOON ACROSS THE NORTH WILL BE -10F TO -20F. WILL HAVE SHALLOW LAYER OF STRATOCU MOVING OVERHEAD FOR MUCH OF THE DAY WITH NEARLY NEUTRAL OMEGA IN THAT LAYER...BUT AS CLOUD TEMPS FALL BELOW -10C...SCATTERED FLURRIES SEEM A REASONABLE BET. .LONG TERM...TONIGHT THROUGH THURSDAY ARCTIC HIGH PRESSURE WILL BUILD DOWN THE NORTHERN PLAINS INTO THE MISSOURI RIVER VALLEY TONIGHT. THIS WILL PRECLUDE SNOW CHANCES AND RESULT IN SLOWLY DECREASING WIND SPEEDS AND CLOUD COVER...AS WELL AS CONTINUED COLD AIR ADVECTION. MINIMUM TEMPS ARE DIFFICULT TO PIN DOWN TONIGHT AS COLD AIR ADVECTION WILL BE CONTINUOUS YET THERE ARE INDICATIONS THAT SOME MID/HIGH CLOUDS MAY DEVELOP IN NORTHWESTERN IOWA AFTER MIDNIGHT...INHIBITING RADIATIONAL COOLING SOMEWHAT. HAVE STUCK CLOSE TO THE PREVIOUS FORECAST FOR LOWS. THE COMBINATION OF DRAMATICALLY LOWER TEMPERATURES AND NORTHWEST WINDS WILL PRODUCE WIND CHILLS OF -20 TO -30 ACROSS THE NORTH...PROMPTING A WIND CHILL ADVISORY FOR TONIGHT. IN OUR WEST CENTRAL COUNTIES A COMBINATION OF LIGHTER WINDS AND SLIGHTLY HIGHER LOW TEMPERATURES KEEPS THEM A BIT ABOVE ADVISORY CRITERIA IN THIS FORECAST...BUT THAT WILL BE MONITORED DURING UPDATES TODAY. AFTER A COLD BUT QUIET DAY SATURDAY WITH HIGH PRESSURE NEARBY...OUR NEXT POTENTIAL WEATHER MAKER WILL TAKE SHAPE IN THE FORM OF LOW PRESSURE IN THE LEE OF THE ROCKIES ON SATURDAY NIGHT. FOR SEVERAL DAYS THERE HAVE BEEN INDICATIONS OF A WIDE BAND OF MOISTURE/PRECIP SETTING UP JUST NORTH OF THE 850 MB WARM FRONT...HOWEVER THERE ARE DISAGREEMENTS AMONG VARIOUS FORECAST MODELS REGARDING WHERE...WHEN...AND TO WHAT EXTENT THIS WILL OCCUR. THE GFS CONTINUES TO BE THE MOST BULLISH...WITH MOST OTHER MODELS BEING LOWER AND MORE INTERMITTENT WITH QPFS. THERE ARE SEVERAL REASONS FOR THIS. ONE IS THAT THE GFS IS MOISTENING THE ATMOSPHERE MUCH MORE QUICKLY THAN ITS PEERS ON SATURDAY NIGHT. GIVEN THE MAGNITUDE OF DRY AIR THAT WILL BE IN PLACE TO OVERCOME...THE GFS SEEMS MUCH TOO QUICK TO DO SO CONSIDERING WE WILL BE IN ZONAL WEST NORTHWESTERLY FLOW. ANOTHER REASON IS THAT THE GFS IS SLIGHTLY FURTHER NORTH AND CLOSER TO OUR AREA WITH THE 850 MB WARM FRONT THAN THE OTHER MODELS. AND FINALLY...GFS FORECAST SOUNDINGS FOR SUNDAY INTO SUNDAY NIGHT SHOW A PERSISTENT NEARLY SATURATED DENDRITIC LAYER EXTENDING FROM THE SURFACE TO AROUND 600 MB. NAM FORECAST SOUNDINGS ARE LESS OPTIMISTIC WITH SMALL POCKETS OF DRY AIR IN THE PROFILE AND SLIGHTLY WARMER TEMPERATURES IN SOME LAYERS. WITH LITTLE IN THE WAY OF FORCING WITH THIS SYSTEM...AND MOST OF THE SNOW PRODUCED BY RELATIVELY WEAK AND INTERMITTENT LIFT WITHIN A DEEP...MOIST...AND COLD ATMOSPHERE...A HIGH POP/LOW QPF EVENT APPEARS MOST LIKELY. SNOW RATIOS WILL BE HIGH...PROBABLY 20-25 TO 1 IN SOME LOCATIONS...BUT THE QPFS SHOULD REMAIN LOW ENOUGH TO PREVENT SIGNIFICANT ACCUMULATIONS. HOWEVER...IF THE PROFILES DO END UP CLOSER TO THE GFS ESTIMATION ANYWHERE THEN THEY MAY RECEIVE SOMEWHAT HIGHER SNOWFALL AMOUNTS. AS SURFACE HIGH PRESSURE BUILDS IN SNOW WILL COME TO AN END MONDAY NIGHT. A WEAK MID-LEVEL TROUGH PASSING OVER COULD PROVIDE SOME FLURRIES OR ISOLATED LIGHT SNOW SHOWERS...BUT MEASURABLE SNOW APPEARS UNLIKELY. THE ECMWF MODEL HAD BEEN MUCH STRONGER WITH THIS TROUGH PRODUCING A SURFACE CYCLONE ON THE 12Z RUN...BUT HAS CALMED DOWN SIGNIFICANTLY ON THE 00Z RUN AND IS NOW IN LINE WITH OTHER FORECAST MODELS. THE WEATHER SHOULD REMAIN UNEVENTFUL UNTIL WEDNESDAY WHEN ANOTHER COLD FRONT COMES THROUGH PROVIDING A REINFORCING SHOT OF COLDER AIR. && .AVIATION...23/12Z COLD ADVECTION AND STRATOCU REGIME SETTING IN FOR THE TAF SITES TODAY. EXPECT MVFR CEILINGS THRU AT LEAST 00Z...WITH POTENTIAL FOR IFR VSBY THRU 18Z AT KFOD AND KMCW FROM BLSN HZ OR BR. THERE IS CERTAINLY A CHANCE FOR FLURRIES THROUGH THE DAY...BUT ANY FLAKE FALL IS NOT EXPECTED TO LOWER VSBY BELOW 6SM. NW WINDS WILL HAVE SOME GUSTO TO THEM...WITH SLOW DIMINISHING AFTER 22Z. IMPROVEMENT TO VFR AFT 00Z AND WINDS SUBSIDING UNDER 15KT AFT 06Z. && .DMX WATCHES/WARNINGS/ADVISORIES... WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST SATURDAY FOR BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-STORY- TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...MOYER AVIATION...MOYER LONG TERM...LEE
Hazardous weather outlook, Jan 23, 4:43 AM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 443 AM CST FRI JAN 23 2009 IAZ004>007-015>017-023>028-035>039-048>050-241200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA- 443 AM CST FRI JAN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WINDY CONDITIONS AND AN ARCTIC AIR MASS ARRIVING TODAY WILL COMBINE FOR A PERIOD OF DANGEROUSLY COLD WIND CHILLS TONIGHT. WIND CHILL VALUES WILL BOTTOM OUT AT 20 TO 30 BELOW ZERO EARLY SATURDAY MORNING...WITH THE LOWEST VALUES TOWARD THE MINNESOTA BORDER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DANGEROUSLY COLD WIND CHILLS OF 20 TO 30 BELOW ZERO WILL CONTINUE UNTIL SHORTLY AFTER SUNRISE SATURDAY MORNING BEFORE SLOWLY IMPROVING. ANOTHER PERIOD OF WIND CHILLS AROUND 20 BELOW ZERO WILL AFFECT AREAS NORTH OF HIGHWAY 20 ON SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ033-034-044>047-057>062-070>075-081>086-092>097-241200- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 443 AM CST FRI JAN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WINDY CONDITIONS AND AN ARCTIC AIR MASS ARRIVING TODAY WILL COMBINE FOR A PERIOD OF DANGEROUSLY COLD WIND CHILLS TONIGHT. WIND CHILL VALUES WILL BOTTOM OUT AT 10 TO 20 BELOW ZERO EARLY SATURDAY MORNING...WITH THE LOWER VALUES TOWARD THE INTERSTATE 80 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DANGEROUSLY COLD WIND CHILLS OF 10 TO 20 BELOW ZERO WILL CONTINUE UNTIL SHORTLY AFTER SUNRISE SATURDAY MORNING. THERE WILL BE CHANCES OF SNOW ACROSS THE AREA FROM LATE SATURDAY NIGHT THROUGH SUNDAY NIGHT. LIGHT TO MODERATE SNOW ACCUMULATIONS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LEE
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 3:38 AM CST | Wind Chill Advisory | DMX | Appanoose, Audubon, Black Hawk, Boone, Bremer, Butler and 35 more | 32 hr |
| Jan 23, 9:39 AM CST | Winter Weather Advisory | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Carroll and 21 more | 4 hr |
| Jan 23, 2:15 PM CST | Winter Weather Advisory | DMX | Black Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 10 more | 4 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.